Thunderstorm Wind, Fall River
- When
- June 25, 6:15 PM MST
- Where
- Fall River County, 5 mi ESE of Hot Springs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.402, -103.388
Severe thunderstorms produced strong wind gusts and hail across the central and southern Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms produced strong wind gusts and hail across the central and southern Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 25, 12:46 PM MST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 146 PM MDT WED JUN 25 2008 .DISCUSSION...SATELLITE IMAGERY SHOWS MOSTLY SUNNY SKIES ACROSS THE CWA AT THIS TIME...WITH MINIMAL CU DEVELOPMENT ACROSS THE BLACK HILLS AND BEARLODGE MOUNTAINS. WATER VAPOR CONTINUES TO SHOW A STRONG SHORTWAVE CROSSING CENTRAL WYOMING WITH STORMS DEVELOPING JUST WEST AND SOUTHWEST OF THE CWA. ACROSS NORTHEAST WYOMING...MODELS STILL SHOW CAPE VALUES OF 1000-2000 J/KG AND GOOD 0-6 KM SHEAR OF 40 TO 50 KT. HODOGRAPH FAVORS RIGHT MOVING SUPERCELLS WITH LARGE HAIL AS THE MAIN THREAT. STORMS ARE EXPECTED TO MOVE IN FROM THE WEST WITHIN THE NEXT COUPLE HOURS AFFECTING NORTHEAST WYOMING IN THE AFTERNOON...THEN SHIFTING TO THE BLACK HILLS AREA AND INTO THE WESTERN SOUTH DAKOTA PLAINS BY EARLY EVENING. OVERNIGHT THESE STORMS WILL MOVE INTO CENTRAL SOUTH DAKOTA AS AN MCS CLEARING THE EASTERN EDGE OF THE CWA BY SUNRISE. AFTER A QUIET MORNING TOMORROW...A STRONG UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST. A NORTH TO SOUTH ORIENTED SURFACE TROUGH WILL DEEPEN ACROSS THE HIGH PLAINS INCREASING SOUTHEASTERLY FLOW ACROSS THE SOUTH DAKOTA PLAINS. AHEAD OF AN APPROACHING COLD FRONT...TEMPS WILL REACH THE 80S AND DEWPOINTS WILL RISE INTO THE UPPER 50S TO EVEN MID 60S. COMBINED WITH COOL AIR ALOFT...THIS TRANSLATES INTO A WHOLE HEAP OF INSTABILITY WITH CAPE VALUES OF 2500 TO 3500 J/KG. SHEAR VALUES IN THE LOWER 6 KM AHEAD OF AND ALONG THE COLD FRONT WILL BE AT 45 TO 55 KT WHICH FAVORS VERY STRONG SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE FRONT AND ASSOCIATED SEVERE STORMS WILL PUSH EAST THROUGH THE EVENING AND INTO CENTRAL SOUTH DAKOTA LATER THURSDAY NIGHT. COOLER AIR WILL FILTER IN FRIDAY WITH HIGHS IN THE LOWER 70S TO LOWER 80S. LEFT IN A SLIGHT CHANCE OF SHOWERS/STORMS AS MINIMAL AMOUNT OF INSTABILITY COMBINED WITH A WAVE MOVING JUST NORTH OF THE CWA COULD BE ENOUGH FOR ISOLATED CONVECTION. BUT MOST AREAS SHOULD REMAIN DRY. EXTENDED...HIGH PRESSURE WILL BUILD INTO THE REGION ON SATURDAY AND SUNDAY...BRINGING DRY CONDITIONS. TEMPERATURES WILL BEGIN WARMING THROUGH THIS WEEKEND WITH HIGHS ON SUNDAY APPROACHING THE LOWER 90S. VERY WARM TEMPERATURES ARE EXPECTED EARLY NEXT WEEK AS A RIDGE BUILDS OVER THE WESTERN CONUS. AT THIS TIME IT APPEARS THAT THE RIDGE AXIS WILL REMAIN OVER THE ROCKIES WITH WEAK DISTURBANCES PASSING OVER THE CWA...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON INTO THIS EVENING ACROSS THE AREA PRODUCING AREAS OF MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && CALDERON/SCHILD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT WED JUN 25 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-261300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL MOVE ACROSS NORTHERN AND EASTERN PORTIONS OF THE FORECAST AREA THIS MORNING. ANOTHER UPPER LEVEL DISTURBANCE WILL THEN TRIGGER MORE THUNDERSTORM ACTIVITY LATER THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING...AS WELL AS MOST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER ACTIVE DAY IS ANTICIPATED ON THURSDAY AS A STRONG COLD FRONT AND UPPER LEVEL DISTURBANCE CROSS THE NORTHERN PLAINS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA THURSDAY AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL REMAIN THE PRIMARY THREATS...BUT ISOLATED TORNADOES COULD ALSO DEVELOP. A FEW THUNDERSTORMS COULD DEVELOP ON FRIDAY...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. THE WEEKEND IS LOOKING DRY AT THIS TIME...WITH A CHANCE FOR THUNDERSTORMS RETURNING EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
632 PM MDT WED JUN 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 SE OSHOTO 44.54N 104.86W
06/25/2008 E1.25 INCH CROOK WY PUBLIC
&&
BUNKERSThe Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100693, 100695, 100697, 100698.